Jump to content
CrazyBoards.org

Second Opinions


Recommended Posts

I have been dx'd now for over two years with BP disorder and panic disorder. I have finally found some stability in the last two months after a myriad of med changes but I still don't 'feel' right for whatever reason. Anyway here's my beef-

I was taking Wellbutrin for smoking cessation over two years ago and started having panic attacks. I was put on Zoloft for the attacks but they came even more frequently and with more intensity. I was given Xanax for the attacks and it worked as a temporary fix but the attacks came even more frequently. The doctor had me up to 200 mg. Zoloft. I finally flew into a rage in the tdoc's office one day when we were having a counseling session (my wife and I). That's when the word 'hospital' came up.

My pdoc wrote a leave slip for me to bring to work and saw me frequently for 10 weeks while I was home heavily sedated on Zyprexa and Depakote. He decreased the dosage so I could stay awake and get back to work.

Next we went through approximately 20 different meds to replace my original cocktail. I had no reaction or had bad side effects to all and was rapid-cycling for over a year. I keep having a deep suspicion that the meds were causing the rapid-cycling.

Anyway, here I am over two years later taking lithium, Seroquel and Klonopin wondering if all my problems were drug induced. I met a different doctor who said he wanted to see me as soon as he got his practice up and running and I have been tempted to do so just to get a second opinion on my dx.

If I'm mistaken I will have made the biggest mistake of my life. If I'm not mistaken I might be able to get out from under this damned thing. I guess I just needed to get this off of my chest. Any opinions would be appreciated.

Peace

Link to comment
Share on other sites

I think this is a common thought once BP'ers become stabilized, to question whether we were ill in the first place.  I have done it and quickly learned that I NEED to be medicated or I have no real semblance of a life.

Go for the second opinion, just to clarify for yourself that it is what it is.  Much easier than proving it by going off meds as I did.

Link to comment
Share on other sites

Sun_Zoom_Spark:

I went for a second opinion...and a third...and a fourth...and a fifth...and a sixth. Finally, I decided six psychiatrists can't be wrong. Well, they can but, you know, enough was enough. After eleven years, I was just ready to be better.

I'm glad I fought it for so long, though. My problem with being diagnosed bipolar has more to do with pdocs who stop listening to you as soon as they have that diagnosis handy. I could go on a long rant but it would take up way too much space and I've got a few more boards to visit before my Crazy Talk time is up, ha ha.

I think it's a good sign that your pdoc was willing to try you on 20 different drugs instead of sticking with one in spite of problems. Sometimes they can be so stubborn. (Pdocs, that is.)

But, yeah, get a second opinion. Make sure that if you do see a second pdoc, that you sit down for a complete evaluation, you know, a full hour or whatever. Don't pop in for 15 minutes. And let them ask the questions. Don't just tell them your story (like most pdocs ask you to) because you'll "lead the witness" without realizing it. Let him ask you questions. Don't even tell him you've been diagnosed bipolar. If he already knows, okay. I mean, I realize it's not a game of "Guess my diagnosis." But the more pdocs know about what past pdocs have said about you, the more they are led by that info. It's better if they know nothing.

Just my opinion. But feel free to get a third...or fourth...or fifth...ha ha.

Link to comment
Share on other sites

I think (and this is my uneducated opinion) that they can cause signs which look like BP (like anxiety, irritability, etc), and they can trigger BP in someone predisposed to it (if my brother goes manic on Prozac, I will be very angry with his pdoc indeed), but I don't think ADs and ACs are going to create bipolar out of thin air. But then again, I'm often wrong.

Link to comment
Share on other sites

If I'm mistaken I will have made the biggest mistake of my life. If I'm not mistaken I might be able to get out from under this damned thing.

Why would going for a second opinion be the biggest mistake of your life??

I'm with lmnop; seems like they could cause look-alike symptoms OR trigger the latent mood disorder.  I suspect that Wellbutrin triggered a lot of nasties in my daughter  ;)   (But I'm not angry with the pediatrician who prescribed it; we were all on the same page at the time, doing our best to help her with what we knew then.)

Did you really have no mood disorder symptoms prior to the Wellbutrin?  I suppose that's what a second pdoc might be able to help you sift through.  Have you discussed this concern with your current pdoc?

Link to comment
Share on other sites

i got two opions and both dx me the same.  then i asked/told my family and they were not surprized they said i was always a moody child and it got worse as i got into high school.  and as i look back it was pretty clear.  a second opion is always a good idea when it comes to your mental health because its not like you can really take a test or get a x-ray to find the problem.

Link to comment
Share on other sites

No medication can CAUSE bipolar disorder but, as someone said, it can trigger the latent disorder in someone predisposed to it. Also, as someone else said, there are medications that can create manic symptoms. It's not true BP, however, because as soon as you remove the meds, the symptoms go away. With people who truly have BP, once the meds have triggered the illness, oops, that's it. You're stuck with it.

So I've interpreted from what I've read.

Gretl, where's that kickass article/interview with Dr. Manji?

Link to comment
Share on other sites

Why would going for a second opinion be the biggest mistake of your life??

The second opinion wouldn't be the mistake. Dumping my meds to see if I truly am BP would be if I truly am BP (makes sense?)

Did you really have no mood disorder symptoms prior to the Wellbutrin?
Link to comment
Share on other sites

It's not true BP, however, because as soon as you remove the meds, the symptoms go away. With people who truly have BP, once the meds have triggered the illness, oops, that's it. You're stuck with it.

That's the catch 22. I can't tell if my dx is correct unless I drop the meds and then I might freak out because the meds made me this way!!!!

I'm starting to sound like an OCD guy.

Link to comment
Share on other sites

But you had a reason to go on the meds in the first place, didn't you?

Actually, I've had the same thought pattern so many times. Mainly because my BP has gotten so much worse while being on meds, but I think that's because the BP came while me being on meds, as it does usually start around my age (I'm 17). I first went on meds for depression, but was later diagnosed bipolar, not from SSRI induced mania though.

The thing is, sure some meds may cause BP like symptoms, but meds don't create BP if you are not predispositioned for it. If you have a serious pdoc that doesn't give you a diagnosis in five minutes (yup, that was how I got diagnosed borderline), it probably is BP. Especially if it runs in your family, like it does in mine.

And please don't make the mistake of not remembering how bad things were without meds, like I have done so many times. When I go manic and happy I always decide I don't need my meds because I'm such a great and happy person ANYWAY. Well usually I let it stay a thought, because some part of my brain knows that the last time I tried this I ended up in psych ward.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...